Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 17, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 22, 2024, 3:08 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2024, 3:08 PM PDT (22:08 UTC)
- Expired
- Jul 22, 2024, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 78 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WGUS56 KSGX 222208
FFWSGX
CAC071-230115-
/O.NEW.KSGX.FF.W.0017.240722T2208Z-240723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
308 PM PDT Mon Jul 22 2024
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 615 PM PDT.
* At 308 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1.5 to 2.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Forest Falls, northwestern Mount San Gorgonio, Big Bear Lake, Hwy
38 Between Yucaipa And Onyx Summit, Seven Oaks, Angelus Oaks,
Mountain Home Village, Hwy 38 Between Onyx Summit And Sugarloaf,
Barton Flats Campground and Heart Bar Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3407 11689 3410 11699 3416 11701 3421 11701
3423 11679 3421 11676 3416 11676
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Zuber1 follow-up statement
390
WGUS76 KSGX 222345
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
445 PM PDT Mon Jul 22 2024
CAC071-230115-
/O.CON.KSGX.FF.W.0017.000000T0000Z-240723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
445 PM PDT Mon Jul 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 445 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain fell.
Flooding impacts will continue, but no additional rainfall is
expected. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Forest Falls, northwestern Mount San Gorgonio, Big Bear Lake, Hwy
38 Between Yucaipa And Onyx Summit, Seven Oaks, Angelus Oaks,
Mountain Home Village, Hwy 38 Between Onyx Summit And Sugarloaf,
Barton Flats Campground and Heart Bar Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3407 11689 3410 11699 3416 11701 3421 11701
3423 11679 3421 11676 3416 11676
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ZuberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:00 PM PDT, 8 minutes earlier.
Area forecast discussion, Jul 22, 3:00 PM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
300 PM PDT Mon Jul 22 2024
.SYNOPSIS...
High pressure aloft will continue to bring hot weather inland
through around Thursday followed by some cooling as a trough of low
pressure moves by to the north late in the week. Monsoonal moisture
will bring chances of showers and thunderstorms mainly during the
afternoons through Wednesday. Aresa of low clouds and fog will occur
at times near the coast, with better inland extent late this week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Convection got off to an early start over the San Bernardino
Mountains with the first in-cloud flashes a little after 11 AM.
Scattered thunderstorms will occur the rest of the afternoon, though
models are not showing the outflow boundary from the northeast over
the San Bernardino County deserts for this evening that they were
showing 18-24 hours ago, so we will likely not get the extension of
convection through the evening due to an outflow boundary.
Models/ensembles show local rainfall rates 0.50" to very locally
over 1.00" per hour, with isolated flash flooding possible. PWs have
consistently been around 1.50" in the past day, which is definitely
favorable for thunderstorms, and surface dew points in the 50s and
even some lower 60s in the mountains are favorable as well. Dew
points have been as high as the lower 70s at TRM, with mostly 60s in
the lower deserts, and that has so far held PSP at 111 (though could
still go higher).
Upper high over the Great Basin with an inverted trough to our
southwest with a closed low around 1000 miles to our southwest. The
combination of the two will put us in moist east to southeast flow
aloft, with enough moisture for thunderstorms in the mountains and
deserts through around Wednesday. The upper high will gradually
migrate to the southeast, more over SE California through Colorado,
with te upper low moving north off the California coast and
eventually merging with the Pac NW trough. That merge will expand
the trough and result in westerly flow across the region, with lower
moisture amounts aloft which will end the thunderstorm risk and,
also quite notably, lower minimum temperatures due to less longwave
radiation reflecting back to earth at night. The marine layer should
deepen and allow for more of the coastal stratus/fog making it into
the valleys at night. Regarding the heat, the deserts may very well
have its hottest day Thursday as the moisture decreases, and that is
what NBM/ENS MOS have with around 118 possible at PSP, and given on
hot days that guidance has been exceeded, 120 is not out of the
question around Thursday. <pst guidance suggests temperatures
lowering to more around 110 or even a little lower by Sunday.
Average at this time of year is 109.
&&
.AVIATION...
221953Z...Coast/Valleys...Patchy low clouds with bases 700-1100 ft
MSL with VIS 5 SM expected near the coast, lingering stratus along
the beaches.
After about 23/09Z this evening BKN low clouds re-developing and
moving locally inland with similar bases, tops and visibilities. Low
confidence in KSAN TAF low cloud heights, visibilities, and timing
tonight.
Mountains/Deserts...Isold TSRA in the mountains 20Z Mon-01Z Tue.
Lightning and erratic winds near any storm, with Cu and bases to
15,000 ft MSL. Mod up/downdrafts near the mountains. High clouds and
unrestricted VIS expected for the deserts.
&&
.MARINE...
No hazardous marine conditions are expected through Thursday.
&&
.BEACHES...
High tides may produce minor tidal overflow at susceptible low lying
beach parking lots and boardwalks. High tide is expected to
gradually lower through the middle of the week.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 10 PM PDT Thursday for Riverside County
Mountains-San Bernardino County Mountains-San Bernardino
and Riverside County Valleys-The Inland Empire-San Diego
County Mountains-San Diego County Valleys.
Excessive Heat Warning until 10 PM PDT Thursday for Apple and
Lucerne Valleys-Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...Maxwell
AVIATION/MARINE/BEACHES...SmallThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:49 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 119 min |
| Jul 22, 4:10 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Jul 22, 4:20 PM PDT | Special Weather Statement | SGX | 40 min | |
| Jul 22, 4:29 PM PDT | Special Weather Statement | SGX | San Diego | 46 min |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.